Confirmed cases of childhood exposure to cyanide are rare despite multiple potential sources including inhalation of fire smoke, ingestion of toxic household and workplace substances, and ingestion of cyanogenic foods. Because of its infrequent occurrence, medical professionals may have difficulty recognizing cyanide poisoning, confirming its presence, and treating it in pediatric patients. The sources and manifestations of acute cyanide poisoning seem to be qualitatively similar between children and adults, but children may be more vulnerable than adults to poisoning from some sources. The only currently available antidote in the United States (the cyanide antidote kit) has been used successfully in children but has particular risks associated with its use in pediatric patients. Because hemoglobin kinetics vary with age, methemoglobinemia associated with nitrite-based antidotes may be excessive at standard adult dosing in children. A cyanide antidote with a better risk/benefit ratio than the current agent available in the United States is desirable. The vitamin B12 precursor hydroxocobalamin, which has been used in Europe, may prove to be an attractive alternative to the cyanide antidote kit for pediatric patients. In this article we review the available data on the sources, manifestations, and treatment of acute cyanide poisoning in children and discuss unmet needs in the management of pediatric cyanide poisoning.
- Smoke inhalation
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health